MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Catalog Number 55840006545
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Pain (1994); Device Embedded In Tissue or Plaque (3165)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient's year of birth is (b)(6) (year valid).Explant date is unknown but it happened in (b)(6) 2017.Neither the device nor applicable imaging films were returned to manufacturer for evaluation therefore we are unable to determine the definitive cause of event.
 
Event or Problem Description
It was reported that the patient underwent fusion surgery at l4-s1.Reportedly, post-op, the patient had a superficial wound infection that healed well after antibiotic treatment.Since (b)(6) 2017, the patient had gained pain in the back and noted a sparkling noise in her back.A ct was conducted in (b)(6) 2017, which showed that the screws were fine.A supplementary provocation ct in (b)(6) 2017, however, showed broken screw.The patient underwent revision surgery for removal of broken screw and rest of the construct as well.Everything was replaced with new implants in the surgery.The patient had not achieved solid fusion.The tips from the two broken s1-screws couldn't be removed and were left in the body as the surgeons didn't want to cause more tissue trauma and risk infection.
 
Additional Manufacturer Narrative
Additional information: image review: submitted images appear to display broken mas screws at the right and left s1 pedicles.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis: visual examination of the mas bone screw confirmed bone screw complete fracture at approximately 3 threads from the base of the bone screw head.Optical examination did not identify material defect near the area of fracture origin, which could contribute to crack propagation.Microscopic examination of the fracture surface identified gently curving convex striations through the cross-sectional area of the implant, which is indicative of cyclic fatigue until subsequent mechanical failure of the implant.If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
MDR Report Key6844238
Report Number1030489-2017-02000
Device Sequence Number1430187
Product Code KWP
UDI-Device Identifier00613994971753
UDI-Public00613994971753
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K113174
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number55840006545
Device Lot NumberH5341852
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/13/2017
Initial Date Received by Manufacturer 08/11/2017
Supplement Date Received by Manufacturer09/05/2017
11/13/2017
Initial Report FDA Received Date09/06/2017
Supplement Report FDA Received Date09/29/2017
12/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight67